Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Positive approximants


Author: Richard Bouldin
Journal: Trans. Amer. Math. Soc. 177 (1973), 391-403
MSC: Primary 47A65; Secondary 41A65
DOI: https://doi.org/10.1090/S0002-9947-1973-0317082-6
MathSciNet review: 0317082
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $T = B + iC$ with $B = {B^\ast },C = {C^\ast }$ and let $\delta (T)$ denote the the distance of $T$ to the set of nonnegative operators. We find upper and lower bounds for $\delta (T)$. We prove that if $P$ is any best approximation for $T$ among nonnegative operators then $P \leq B + ((\delta (T))^2 - C^2)^{1/2}$. Provided $B \geq 0$ or $T$ is normal we characterize those $T$ which have a unique best approximation among the nonnegative operators. If $T$ is normal we characterize its best approximating nonnegative operators which commute with it. We characterize those $T$ for which the zero operator is the best approximating nonnegative operator.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A65, 41A65

Retrieve articles in all journals with MSC: 47A65, 41A65


Additional Information

Article copyright: © Copyright 1973 American Mathematical Society